TheLupusSite.com banner

1 - 5 of 5 Posts

·
Registered
Joined
·
198 Posts
Discussion Starter #1
I've been given a diagnosis of cutaneous lupus/psoriasis and have to start a course of Methotrexate (7.5mg weekly). However, when running through the possible side effects of the medication Dr D'Cruz mentioned hair loss but said it was very uncommon at a low dose (in fact he hoped that it would improve my hair situation, skin problems and joint pain by dampening down my immune system).

It's a double edged sword.....as you can imagine, I'm thrilled that I've finally been listened to and will receive appropriate treatment, however, am really worried as I can't afford to lose anymore hair! I also forgot to ask if it would affect my weight and whether it would be lifelong.

Any advice would be gratefully received.
 

·
Registered
Joined
·
14,661 Posts
Hello Aggie :)

I am so glad you got diagnosed at long last- good for you making the effort and not giving up.
The methotrexate should help with symptoms and really we just have to hope it will also help with the hair loss eventually. I wonder if it will help with the psoriasis too at that dose though presumably it might be increased. When do you see him again? Or do you have a local person too who can supervise?

I have never heard of Methotrexate causing weight gain. I think its a good idea to take a look at diet anyway and make whater healthful changes you think you might need and make sure you get some regular exercise even if just a gentle walk 20 minute walk a few times a week.
Are you taking folic acid with the Methotrexate ?
I don't think it is possible to say if you will have to be on it for life, but certainly some people have been on it for many years without problems only benefits. I think it's best to aim for getting the disease stable and well controlled with as good a quality of life as possible as soon as possible, before even thinking about medicine free remission.

Many hugs
Clare
 

·
Registered
Joined
·
198 Posts
Discussion Starter #3
Clare.T;531559 said:
Hello Aggie :)

I am so glad you got diagnosed at long last- good for you making the effort and not giving up.
The methotrexate should help with symptoms and really we just have to hope it will also help with the hair loss eventually. I wonder if it will help with the psoriasis too at that dose though presumably it might be increased. When do you see him again? Or do you have a local person too who can supervise?

I have never heard of Methotrexate causing weight gain. I think its a good idea to take a look at diet anyway and make whater healthful changes you think you might need and make sure you get some regular exercise even if just a gentle walk 20 minute walk a few times a week.
Are you taking folic acid with the Methotrexate ?
I don't think it is possible to say if you will have to be on it for life, but certainly some people have been on it for many years without problems only benefits. I think it's best to aim for getting the disease stable and well controlled with as good a quality of life as possible as soon as possible, before even thinking about medicine free remission.

Many hugs
Clare
Thanks Clare.....as you can imagine I am over the moon (not that I have cutaneous lupus, simply that I can finally put a name to all my problems and be treated appropriately). I can't thank everyone on here enough for all their support and help! I knew there was something not right and it is great to have finally found a doctor who has listened rather than dismiss me at the first hurdle and who has also taken the time to pour through my past hospital notes/test results for clues and obtain second opinions about my condition. Dr D'Cruz told me I was a very interesting case.....not sure what that means in medical terms!

I saw him and got the diagnosis on Tuesday and he is writing to my GP who will prescribe and monitor my progress on the medication via blood tests. I will have to take folic acid supplements too. All being well, I have to return to Dr D'Cruz in three months time to be further assessed regarding dosage etc. He is hoping that the medication will help the psoriasis too. Unfortunately he would not prescribe the anti malarials as he advised that he had a number of patients in the same position as me whose psoriasis had seriously flared upon taking.

As you do, I have questions that I should have asked him at the time but didn't, such as, I get mild symptoms along the lines of systemic lupus. What are the chances of my cutaneous lupus progressing further? x
 

·
rockstar!
Joined
·
837 Posts
Aggie --

My hair got better after starting the methotrexate -- less hair loss in general. I still occasionally have bouts of hair loss, but they are due to lupus and not to the methotrexate.
 

·
Registered
Joined
·
198 Posts
Discussion Starter #5
denalirat;531634 said:
Aggie --

My hair got better after starting the methotrexate -- less hair loss in general. I still occasionally have bouts of hair loss, but they are due to lupus and not to the methotrexate.
Thank you!.....that little bit of info makes me feel much better.
 
1 - 5 of 5 Posts
Top